It is completely normal to bleed during your periods but have you noticed a little blood or brown discharge a few days before or midway in your cycle? This is called spotting and is usually harmless.
However, brown spotting before period could also mean a serious underlying condition and should therefore not be ignored.
Let’s first look at what spotting before my period is all about, its common causes, and when you should consult a doctor about it.
What Is Brown Spotting Between Periods?
A menstrual cycle normally happens every 28 days and is accompanied by four to five days of bleeding. There are women who take longer while others take just a few days.
Spotting refers to instances of vaginal bleeding before or after the next cycle. It normally occurs as mild bleeding but there are cases where spotting is exhibited by a heavy brown discharge.
In most cases, it is just a small brown or pink spot on your panties or on toilet paper as you wipe. It usually resembles a menstrual period happening at the wrong time.
There are many reasons why you could have the light brown discharge before period. The reasons range from normal harmless reactions to abnormal serious causes.
However, most of the causes are harmless and no reason for alarm. For instance, most women experience spotting on the day they ovulate or when they use certain contraceptives.
Here are few reasons why you may experience a brown discharge week before period.
- You are about to have your first period
For most young girls, the first menstrual period is a completely new and confusing experience usually accompanied by cramps and little knowledge about pads and tampons. It is also possible to have irregular cycles before the body has fully adjusted to the changes.
It is therefore not surprising at this early stage to ask, “Why is my period brown?” The reason is that many girls will at first experience off-schedule periods or spotting as a hormonal misstep that causes our uterine lining to shed off at the wrong time.
What this basically means is that your young body is trying to understand and get accustomed to the reproductive process as you transform from a young girl to a woman.
- Something to do with contraceptives you used
A majority of women across the world today use different types of birth control. One of the common side effects of contraceptives is spotting, especially when you starting, changing, or stopping birth control medications.
When you change the estrogen levels in your system by starting, changing, or stopping your birth control use, you could experience spotting. Birth control measures such as the intrauterine device (IUD) can also cause spotting.
This is a harmless reaction of your body and no cause for alarm.
- The body is cleaning out the system
Spotting can also occur when the body is cleaning the system by shedding of the old lining. This type of discharge usually happens when your periods are late.
During your cycle, your body removes all types of waste which create the standard discharge. These are endometrial cells from your previous period which were not completely removed from the body.
- You could have conceived
The question asked by most women is, “If I have brown discharge instead of the period, could I be pregnant?”.
Well, not always. But spotting could be a sign of implantation when a fertilized embryo embeds itself onto the uterine lining leading to a small rapture of blood. This causes a pink or brown bleeding a few days before your periods are due.
- You could be going through a stressful experience
There are countless causes of stress from emotional issues, health conditions, and financial issues to alcohol and substance abuse.
Stress and malnutrition can cause abnormalities in your ovulation cycle. Stress hormones released by the adrenal have a direct effect on sex hormones and could lead to irregular periods or spotting.
- Menopausal effect
At the age of 45 to 50, women undergo menopause which is characterized by irregular periods that may occur once in 3 to 6 months.
They also experience spotting at this time because of atrophy in the uterine lining. The discharge happens as a replacement of the usual periods.
- Spotting as a symptom of uterine fibroids
If spotting is accompanied by pelvic pain, painful sex, and heavy bleeding, you could be having uterine fibroids.
Fibroids are common occurrences and should not be a reason for panic. Estimates by medical experts indicate that between 70% and 80% of women will have fibroids at one time in their lives.
There are many treatment procedures today that help women to manage fibroids. Talk to your doctor if spotting is a result of fibroids.
- Spotting as a result of injury
Some injuries can result in an abnormal discharge before your periods. The cervix is sensitive and can bleed if touched or manipulated.
There are women who are more sensitive and prone to bleeding than others. For instance, some women bleed after the cervix or uterus opening is injured by a simple pap test or after aggressive sex.
The injury can cause brown or red spotting on the day the injury occurs or a dark brown discharge a few days later.
- Brown spotting before period due to infection
Discharge before the period or pregnant time can also be caused by infections such as Chlamydia, gonorrhea, and vaginosis. I
n this case, you’ll need to see a doctor as soon as possible. Most infections can easily be treated using antibiotics.
Medical experts say that 75% of women with Chlamydia hardly show any serious symptoms but a red or brown discharge between periods could be a signal of the infection.
What To Do When Spotting Occurs?
Generally, isolated cases of spotting do not necessarily mean that you have a serious health issue. However, if the condition occurs frequently and is probably accompanied by pain or other abnormal symptoms, it is advised that you consult a doctor for further tests.
You may also need to consult a gynecologist if you continue having the abnormal discharge for over 3 months after you’ve started or switched your birth control regimen.
Look for medical attention if you experience increasingly heavy discharge at the wrong time of the month.
If the discharge is saturating a tampon or pad every one to two hours or accompanied by pain, dizziness, and large blood clots, you could be having a more serious problem that needs urgent medical attention. A trip to your GP or gynecologist and further tests will be very helpful.